Advanced

Major malformations in infants exposed to antiepileptic drugs in utero, with emphasis on carbamazepine and valproic acid: a nation-wide, population-based register study

Wide, K; Winbladh, B and Källén, Bengt LU (2004) In Acta Pædiatrica 93(2). p.174-176
Abstract
Aim: Antiepileptic drugs (AEDs) are known teratogens. Some specificity between different AEDs has been noted in the literature. The aim was to compare the teratogenic effect of valproic acid (VPA) and carbamazepine (CBZ) in monotherapy. Methods: Infants exposed to AEDs (n=1398) in early pregnancy were identified from the Swedish Medical Birth Registry. The number of infants with congenital malformations and exposed to AED was compared with the expected number estimated from all infants born (n=582656). Results: 90% (1256) of the AED exposed children were exposed to AEDs in monotherapy, 56% were exposed to CBZ and 21% to VPA. The odds ratio (OR) for having a malformation in the AED exposed group was 1.86 [95% confidence interval (95% CI)... (More)
Aim: Antiepileptic drugs (AEDs) are known teratogens. Some specificity between different AEDs has been noted in the literature. The aim was to compare the teratogenic effect of valproic acid (VPA) and carbamazepine (CBZ) in monotherapy. Methods: Infants exposed to AEDs (n=1398) in early pregnancy were identified from the Swedish Medical Birth Registry. The number of infants with congenital malformations and exposed to AED was compared with the expected number estimated from all infants born (n=582656). Results: 90% (1256) of the AED exposed children were exposed to AEDs in monotherapy, 56% were exposed to CBZ and 21% to VPA. The odds ratio (OR) for having a malformation in the AED exposed group was 1.86 [95% confidence interval (95% CI) 1.42-2.44]. Exposure to VPA in monotherapy compared with CBZ in monotherapy gave OR=2.51 (95% CI 1.43-4.68) for a neonatal diagnosis of malformations. However, there is no information available on the number of therapeutic abortions, or the different types of epilepsy or drug dosage in the two treatment groups. Conclusion: There was a small increase in the risk of having a major malformation after exposure to AEDs in monotherapy. Exposure to VPA seems to carry a higher risk than exposure to CBZ. (Less)
Please use this url to cite or link to this publication:
author
organization
publishing date
type
Contribution to journal
publication status
published
subject
keywords
major congenital malformations, antiepileptic drugs, folic acid, pregnancy, valproic acid
in
Acta Pædiatrica
volume
93
issue
2
pages
174 - 176
publisher
Wiley-Blackwell Publishing Ltd
external identifiers
  • wos:000189304800010
  • pmid:15046269
  • scopus:1242314854
ISSN
1651-2227
DOI
10.1111/j.1651-2227.2004.tb00701.x
language
English
LU publication?
yes
id
c8388024-9287-44b8-b0f6-39ca1e3742be (old id 286215)
date added to LUP
2007-11-05 13:59:58
date last changed
2017-12-10 04:27:40
@article{c8388024-9287-44b8-b0f6-39ca1e3742be,
  abstract     = {Aim: Antiepileptic drugs (AEDs) are known teratogens. Some specificity between different AEDs has been noted in the literature. The aim was to compare the teratogenic effect of valproic acid (VPA) and carbamazepine (CBZ) in monotherapy. Methods: Infants exposed to AEDs (n=1398) in early pregnancy were identified from the Swedish Medical Birth Registry. The number of infants with congenital malformations and exposed to AED was compared with the expected number estimated from all infants born (n=582656). Results: 90% (1256) of the AED exposed children were exposed to AEDs in monotherapy, 56% were exposed to CBZ and 21% to VPA. The odds ratio (OR) for having a malformation in the AED exposed group was 1.86 [95% confidence interval (95% CI) 1.42-2.44]. Exposure to VPA in monotherapy compared with CBZ in monotherapy gave OR=2.51 (95% CI 1.43-4.68) for a neonatal diagnosis of malformations. However, there is no information available on the number of therapeutic abortions, or the different types of epilepsy or drug dosage in the two treatment groups. Conclusion: There was a small increase in the risk of having a major malformation after exposure to AEDs in monotherapy. Exposure to VPA seems to carry a higher risk than exposure to CBZ.},
  author       = {Wide, K and Winbladh, B and Källén, Bengt},
  issn         = {1651-2227},
  keyword      = {major congenital malformations,antiepileptic drugs,folic acid,pregnancy,valproic acid},
  language     = {eng},
  number       = {2},
  pages        = {174--176},
  publisher    = {Wiley-Blackwell Publishing Ltd},
  series       = {Acta Pædiatrica},
  title        = {Major malformations in infants exposed to antiepileptic drugs in utero, with emphasis on carbamazepine and valproic acid: a nation-wide, population-based register study},
  url          = {http://dx.doi.org/10.1111/j.1651-2227.2004.tb00701.x},
  volume       = {93},
  year         = {2004},
}